Heart Disease Expert Forum
Superficial Thrombosis - Do I wait for it to go away?
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Superficial Thrombosis - Do I wait for it to go away?


  I developed a superficial thrombosis on my upper leg about a month ago.  
  I am only 22 years old and my doctor said it was due to over-doing a weight
  lifting exercise program.  I took relafin for a week and now a month later,
  it is still there.  My doctor didn't give me any info on how long I will
  have this for and any advice on what to do for it.  I had just assumed that
  it'd be gone after my one week of medicine.  I've been reading about how
  blood clots can travel and be dangerous.  Should I be worried, how long am
  I going to have this for, and is there anything I should be doing for it?  
  Also, I was told I should do absolutely no exercise on my leg, not even
  cardio exercise.  Is this true?  Can exercise really cause a blood clot?  
---------------------------------------------------------------------------------------------------------------------  
Dear Renee,
Thank you for your question.   Superficial thrombosis is a blood clot of the superficial veins.  It is often caused by trauma to the area or poor blood flow in that area.  Treatment is with pain medications and warm compresses.  It may take several weeks to months to completely resolve.  This type will not travel anywhere in the body.
Deep venous thrombosis is a more serious condition.  This is blood clots of the "deep" veins in the leg.  It may be caused by prolonged immobility of an extremity or a condition which causes the blood to more easily clot (hypercoagulable state).  This type of blood clot can break off and travel to the lung causing lung damage.  Blood thinners are used to treat this type of clot.
I hope you find this information useful.  Information provided in the heart forum is for general purposes only.  Only your physician can provide specific diagnoses and therapies.  Please feel free to write back with additional questions.
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter.  The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.




Related Discussions
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank